Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 142, NWS Mobile, AL

June 3, 1999Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 3, 1999, 6:32 PM CDT for Clarke County, Alabama. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 1999, 6:32 PM CDT (23:32 UTC)
Expired
Jun 3, 1999, 7:00 PM CDT
In force
28 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Clarke County, AL

The radar

The Mobile radar (KMOB), 118 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 1999-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1658 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 1999-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1658 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
728 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 032332 RRA
SVRMOB
ALC025-040000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
632 PM CDT THU JUN 3 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARKE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 700 PM CDT

* AT 626 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 8 MILES NORTHWEST OF GROVE HILL OR 3 MILES WEST OF
  CHILTON...MOVING SOUTHEAST AT 10 MPH.  THIS STORM WILL BE CAPABLE OF
  PRODUCING HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO NEAR 60 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  CHILTON BY 640 PM CDT

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:22 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 3, 2:22 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
222 PM CDT THU JUN 03 1999

WEAK IMPULSES EMBEDDED IN THE NW FLOW ALOFT IS INTERACTING WITH A
WARM...MOIST AND MODERATELY UNSTABLE AIRMASS TO PRODUCE SOME SCT
SHWRS/TSTMS OVER THE NORTHERN PORTIONS OF THE CWA AT THIS TIME.
ALTHO THE STRONGER STORMS SHUD RMN WELL TO THE NORTH AS THE INFLUENCE
OF THE MID LVL RIDGE SHUD HINDER THE THREAT HERE...CANNOT RULE
OUT THE ISOLATED STORM PULSATING SVR LATER THIS AFTN WITH THE MAIN
THREAT BEING LARGE HAIL AND PSBLY SOME STRONG DOWNBURST WINDS. THIS
ACTIVITY WILL MOVE TO THE SSE AND LIKELY PERSIST INTO THE EVENING
HOURS BEFORE DISSIPATING WITH LOSS OF AFTN HEATING.

AS FOR THE FCST...MODELS CONTINUE TO BUILD THE UPR LVL RIDGE CRNTLY
OVER THE WRN GULF NEWD OVER THE FCST AREA ON FRI.  THEN THE MORE
AGGRESSIVE AVN SHOWS A DEEPENING UPR LVL TROF OVER THE ERN GULF IN
RESPONSE TO BUILDING RIDGES...THE ONE OVER THE WRN GULF AND ANOTHER
OVER THE ERN CARIBBEAN...WHICH SEEMS REASONABLE AT THIS TIME.  WILL
CONTINUE WITH WX PATTERN OF WIDELY SCT AFTN/EVNG TSTMS THRU THE
PERIOD WITH AFTN HTG AND WEAK IMPULSES EMBEDDED IN THE NW FLOW BEING
THE MAIN TRIGGER ON FRI AND THEN THE AFOREMENTIONED DEEPENING TROF
OVER THE ERN GULF COUPLED WITH THE SEA BREEZE RESULTING IN MORE TSTM
DEVELOPMENT AGAIN BY SAT AFTN.  NUMERICAL GUIDANCE TEMPS ARE SIMILAR
AND LOOK REASONABLE SO WILL NOT STRAY FAR.

OVER THE COASTAL WATERS...PERSISTENT RIDGE OF HIGH PRES WILL KEEP
WINDS MAINLY LIGHT AND VARIABLE WITH SEAS 2 FT OR LESS THRU SAT.

MOB 70/92/70/92 1212  PNS 71/89/71/89 1212
DTS 73/86/73/86 1212  GZH 67/93/67/93 2212 39

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:22 PM CDTSevere Thunderstorm WarningMOBChoctaw38 min
Jun 2, 8:03 PM CDTSevere Thunderstorm WarningMOBChoctaw42 min
Jun 3, 3:49 PM CDTSevere Thunderstorm WarningMOBChoctaw71 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.